Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 341, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 22, 1996, 3:36 PM CDT for Morton County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 1996, 3:36 PM CDT (20:36 UTC)
- Expired
- Jul 22, 1996, 4:25 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Morton County, KS
The radar
The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 599 J/kg
- Mixed-layer CIN
- -347 J/kg
- Mixed-layer LCL
- 1956 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 222036 SVRDDC KSC129-222125- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 336 PM CDT MON JUL 22 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 425 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...SOUTHERN MORTON COUNTY AT 335 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR AND SPOTTER REPORTS 2 MILES SOUTH SOUTHEAST OF WILBURTON MOVING EAST SOUTHEAST AT 25 MPH. THIS STORM IS EXPECTED TO REMAIN OVER OPEN COUNTRY. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. & STOUT/GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:36 AM CDT, 12 hours earlier.
Area forecast discussion, Jul 22, 3:36 AM CDT, 12 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 AM CDT MON JUL 22 1995 SHORT TERM... FOR TDY MAIN FCST QSTN WL BE WHERE FNT ENDS UP. ATTM AIRMASS OVR KS TORN UP BY CNVCTN WITH NMRS OUTFLOW BNDRYS. ONCE AIRMASS RESTRATIFIES FNT WL BE EASIER TO FIND. PRESS RISES ACRS WY AND SD ON SFC ANAL SHWG NXT CD AIR SURGE COMING DOWN AS UPR TROF OV GRT LAKES DEEPENS THUS WL XPCT REINFORCEMENT OF THE QSTNRY BNDRY ACRS KS TODAY WITH FNT SINKING FARTHER S. NGM INITIALIZED WELL ON THIS AND WL GENERALLY FOLLOW IT. H5 ANAL SHWG GD COLD TROF ACRS MT AND ID ATTM AND THIS TIMES OUT TO REACH KS BY LATE AFTN THUS HV INCLUDED SML LATE AFTN POPS AS NXT BOUT OF CNVCTN BEGINS. LONG TERM... MAIN PBLM WL BE FNTL POSITION IN LTR PDS TOO. ALL MDLS AGREE ON DVLPG DEEPER LONG WV TROF OVR OHIO VALLEY THUS LEAVING KS IN WRETCHED NW FLOW AGN. XPCT MDLS WL HV TERRIBLE TIME HANDLING NW FLOW VORT AND WITH FNT DANGLING ACRS THE RGN EITHER ACRS OR JUST S OF THE FA WL HAVE TO KEEP SOME MNTN POPS IN ALL LTR PDS. FOCUS ALG AND N OF FNT WITH E-SE SFC WNDS BY LATE AFTN SHD COMBINE WITH ARRIVAL OF UPSTRM H5 CD TROF TO FORCE CNVCTN AND MAY DVLP FAVORABLE SHR PROFILE FOR SOME SVR AND MAY FORCE SPC TO BUMP UP SVR OUTLOOK FOR TNGT. ONCE MRNG RAOBS ARE IN...MAY HV TO BUMP UP POPS FOR TNGT PD OF FCST TOO. COLD TSTM OUTFLOW SHD AID IN PUSHING FNT FARTHER S SO HV GONE WITH COOLER GUIDANCE TEMPS IN LTR PDS. DDC 091/066 086/064 088 242 GCK 093/064 090/063 091 242 EHA 095/064 094/065 096 133 LBL 094/065 094/065 096 133 HYS 086/065 084/062 086 232 P28 098/070 094/070 094 233 JOHNSON/SEARCY
In the hours before
Special weather statement, Jul 22, 11:12 AM CDT, 4 hours 24 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-230600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1110 AM CDT MON JUL 22 1996 THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT AREA UNTIL 2 PM WILL BE IN THE HAYS REGION AS THUNDERSTORMS SLIDE SOUTHEAST OUT OF NORTH CENTRAL KANSAS. LATER THIS AFTERNOON AND EVENING...THERE WILL BE A THREAT OF THUNDERSTORMS JUST ABOUT ANYWHERE ACROSS THE AREA. THE MOST LIKELY AREA BEFORE 6 PM WILL BE NORTH OF THE ARKANSAS RIVER BASIN. VERY UNSTABLE AIR WILL BE IN PLACE THIS AFTERNOON. THERE ARE SEVERAL WIND SHIFT BOUNDARIES ACROSS THAT WILL INTERACT WITH A COOL FRONT MOVING SOUTH INTO KANSAS AND WITH AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES. THE RESULT WILL BE QUITE A FEW STORMS. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND...LARGE HAIL AND TORRENTIAL RAINFALL. SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPAR>ED FOR ACTIVATION... ESPECIALLY AFTER 4 PM. HUTTON
Special weather statement, Jul 22, 11:16 AM CDT, 4 hours 20 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-230600- HAZARDOUS WEATHER OUTLOOK...CORRECTED 2ND PARAGRAPH NATIONAL WEATHER SERVICE DODGE CITY KS 1110 AM CDT MON JUL 22 1996 THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT AREA UNTIL 2 PM WILL BE IN THE HAYS REGION AS THUNDERSTORMS SLIDE SOUTHEAST OUT OF NORTH CENTRAL KANSAS. LATER THIS AFTERNOON AND EVENING...THERE WILL BE A THREAT OF THUNDERSTORMS JUST ABOUT ANYWHERE ACROSS THE AREA. THE MOST LIKELY AREA BEFORE 6 PM WILL BE NORTH OF THE ARKANSAS RIVER BASIN. VERY UNSTABLE AIR WILL BE IN PLACE THIS AFTERNOON. THERE ARE SEVERAL WIND SHIFT BOUNDARIES THAT WILL INTERACT WITH A COOL FRONT MOVING SOUTH INTO KANSAS...AND WITH AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES. THE RESULT WILL BE QUITE A FEW STORMS. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND...LARGE HAIL AND TORRENTIAL RAINFALL. SPOTTERS AND EMERGENCY VMANAGERS SHOULD BE PREPARED FOR ACTIVATION... ESPECIALLY AFTER 4 PM. HUTTON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:11 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 34 min |
| Jul 21, 7:19 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 31 min |
| Jul 21, 7:32 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 48 min |
| Jul 21, 7:52 PM CDT | Tornado Warning | DDC | Scott | 48 min |
| Jul 21, 8:04 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 46 min |
| Jul 21, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 63 min |
| Jul 21, 8:36 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 69 min |
| Jul 21, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 60 min |
| Jul 21, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 63 min |
| Jul 21, 10:04 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 61 min |
| Jul 21, 10:36 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 49 min |
| Jul 21, 10:45 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 60 min |
| Jul 21, 11:41 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 64 min |
| Jul 22, 3:23 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 32 min |
| Jul 22, 2:12 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny | 48 min |
| Jul 22, 4:58 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa, Pratt | 47 min |
| Jul 22, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 32 min |
| Jul 22, 5:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.